1. Jun 01, 2020

High risk of ocular complications in patients with cancer undergoing immune checkpoint therapy

OirAEs were common in patients with choroidal melanoma.

There is a high risk of ocular complications in patients with cancer undergoing immune checkpoint inhibitor (ICI) therapy, with up to half of some specific patient populations experiencing ophthalmic immune-related adverse events (OirAEs), according to data from a retrospective IRIS Registry study presented at the 2020 American Society of Clinical Oncology (ASCO) Virtual Scientific Program.

Amongst the 3123 patients who received anti-CTLA-4, anti-PD-1, or anti-PD-L1 therapy, 111 developed an OirAE (3.6%). All but one patient who developed OirAEs had malignant metastatic melanoma or choroidal melanoma.

The most common OirAE was anterior uveitis, with an incidence rate of 3,736 per 100,000 among all ICIs. Amongst all patients on ICI therapy, OirAEs rates were higher compared to baseline ocular complication rates.

A history of uveitis or other ocular inflammation was linked with high recurrence rates of OirAEs after starting ICI therapy.

The authors concluded that “early coordination with ophthalmic subspecialist care, possibly before ICI is initiated, is critical for optimal care of these high-risk populations.

 

Reference

Sun MM. Ophthalmic immune-related adverse events following anti-CTLA-4 or PD-1 therapy recorded in the American Academy of Ophthalmology IRIS® Registry. Presented at: 2020 American Society of Clinical Oncology (ASCO) Virtual Scientific Program; May 29-31.